Nebraska, 2007

Tornado and Hail in Nebraska, July 13, 2007

July 13, 2007 · NWS LBF · 20 events in 6 counties and zones

A larger outbreak of severe weather occurred during afternoon and mid evening hours of July 13th. However many of the reports came from a pair of long-lived supercells which tracked from the Western Sandhills across Cherry county into areas south of interstate 80 by end of event.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$990,000
Crop damage
$270,000
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A larger outbreak of severe weather occurred during afternoon and mid evening hours of July 13th. However many of the reports came from a pair of long-lived supercells which tracked from the Western Sandhills across Cherry county into areas south of interstate 80 by end of event. Large hail was the primary threat with numerous reports of quarter to golf ball size hail received. However two areas received hail at or bigger than baseball size. An isolated tornado was confirmed across Southwest Lincoln county where a brief touchdown caused no injuries or damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Jul 13, 1:25 PM MST, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 13, 1:25 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
325 PM CDT FRI JUL 13 2007

.SYNOPSIS...
DISORGANIZED FRONTAL STRUCTURAL AND ENHANCED CU FIELD STRETCHES FROM
KDGW TO KCDR...KVTN AND THEN SHARPLY SOUTH THROUGH KLBF AND KMCK.
ASSOCIATED ENHANCED CU FIELD IS POTENTIAL AREA FOR TSTM DEVELOPMENT
THIS AFTN AND EVENING. WEAK UA DISTURBANCE IS OVER SERN MT AND
TRANSLATING SWD. SHEAR IS NOT AS DEEPLY LAYERED AS IT WAS YESTERDAY
SUGGESTING LESS POTENTIAL FOR SEVERE WEATHER.

&&

.DISCUSSION...
INCLUDED ISOLATED STORMS LATE THIS AFTN AND TONIGHT FOR 1500 TO
2500 CAPE...MODEST SHEAR AND NO CIN.

THE NAM12 AND TO A LESSER EXTENT THE GFS INDICATE ISOLATED AFTN OR
EVENING TSTMS SUNDAY AND MONDAY. ACTIVITY APPEARS TO BE DIURNALLY
FORCED. OTHERWISE THE FCST IS DRY WITH A SIGNIFICANT WARMING TREND
THIS WEEKEND AND CONTINUING THROUGH FRIDAY. THE ATM IS EXPECTED TO
REMAIN CAPPED AT 14 TO 15C AT H7 AND H5 TEMPS WARM TO -5C BY MIDWEEK.
THUS THE ATM WILL GRADUALLY BECOME QUASI BAROTROPIC OR SUBTROPICAL
IN NATURE. ALL DATA SUPPORTS VERY WARM WEATHER SUNDAY THROUGH FRIDAY.
THE ONLY QUESTION IS HOW WARM.

THE UPPER LEVEL RIDGE IS FCST TO BUILD DIRECTLY OVER NEB NEXT WEEK.
THIS WOULD PRODUCE THE DEEPEST VERTICAL MIXING AND WARMEST TEMPS
FARTHER NORTH ACROSS THE DAKOTAS. THUS THE FCST FOR NEB IS FOR VERY
WARM BUT NOT RECORD OR NEAR RECORD WARM TEMPS.

TEMPS SATURDAY THROUGH MONDAY ARE A BLEND OF THE NAM12 TEMPS AND
GUIDANCE. THE NAM12 WAS COOLER THAN THE GUIDANCE SATURDAY AND SUNDAY
BUT WARMER MONDAY. MAX TEMPS WERE GRADUALLY RAMPED UP TO THE UPPER
90S TO 100 BY MONDAY. THEREAFTER THE FCST TEMPS CLOSELY FOLLOW THE
HPC GRIDS WHICH CALL FOR 90S FOR THE REST OF THE WEEK.

NO SIGNIFICANT RAINFALL IS EXPECTED NEXT WEEK AND CONDITIONS COULD
GRADUALLY DRY OUT SO THAT PERHAPS NEAR 100F WOULD BE COMMON BY THE
END OF THE WEEK BUT THIS IS SOMEWHAT SPECULATIVE AT THIS POINT.
LATER FCSTS COULD VERY WELL BE AIMING FOR THIS MARK. IN FACT THE
MEDIUM RANGE FCST INDICATES THE UPPER LEVEL RIDGE REMAINS PARKED OVER
THE CNTL AND NRN PLAINS THROUGH SUNDAY 10 DAYS OUT AND THE 14 DAY
FCST IS FOR THIS RIDGE TO REMAIN NEARLY STATIONARY WITH ABOVE NORMAL
TEMPS. THUS ALL INDICATIONS ARE AN EXTENDED PERIOD OF ABOVE NORMAL
TEMPERATURES AND BELOW NORMAL RAINFALL IS ABOUT TO BEGIN.

&&

.AVIATION...
ISOLATED TO SCATTERED CONVECTION WILL BE PRESENT IN THE VCNTY OF
WESTERN 098...264 AND 274 TWEB ROUTES THROUGH THE LATE EVENING
HOURS. HAIL AND GUSTY WINDS WILL BE A THREAT TO LIGHT AIRCRAFT NEAR
THESE ROUTES AND SHOULD BE AVOIDED. OTHERWISE MAINLY VFR CONDITIONS
ARE EXPECTED...ALTHOUGH MVFR CONDITIONS WITH LIGHT FOG NEAR 3 MILES
MAY BE POSSIBLE ALONG THE PLATTE RIVER VALLEY NEAR SUNRISE.
&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

CDC
Hazardous weather outlook, Jul 13, 1:32 PM MST, 1 hour 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
332 PM CDT FRI JUL 13 2007

NEZ004>010-022>029-035>038-056>059-069>071-094-141200-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
332 PM CDT FRI JUL 13 2007 /232 PM MDT FRI JUL 13 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE
THROUGH THE LATE EVENING HOURS ACROSS THE SANDHILLS INTO PORTIONS
OF SOUTHWEST NEBRASKA. LOW LEVEL IS PRESENT...BUT LIMITED...SO
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. HOWEVER A FEW STORMS MAY
BE CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WIND GUSTS OVER 60
MPH THROUGH SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

GRASSLAND FIRE DANGER MAY BECOME EXTREME SATURDAY THROUGH
WEDNESDAY ACROSS THE EASTERN PANHANDLE...GRANT AND WESTERN CHERRY
COUNTIES. THE GREATEST FIRE DANGER WILL BE IN THE AFTERNOON HOURS
AS HIGH TEMPERATURES SURGE INTO THE UPPER 90S TO AROUND 100
DEGREES. MINIMUM RELATIVE HUMIDITIES WILL RANGE FROM 15 TO 20
PERCENT EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The radar

The North Platte radar (KLNX), 39 km away, was scanning. The volume nearest the first event began at 21:44 UTC.

Open the radar archive at this moment

Event by event

19 hail, 1 tornado. Local standard time, as filed.

Hail, Hooker

When
July 13, 2:45 PM MST
Where
Hooker County, Mullen
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
42.050, -101.030

Hail, Cherry

When
July 13, 4:00 PM CST
Where
Cherry County, 44 mi S of Merriman
Measured
1.25 in hail
Reported by
Public
Coordinates
42.284, -101.700

Hail, Thomas

When
July 13, 4:25 PM CST
Where
Thomas County, 4 mi N of Thedford
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.038, -100.580

Hail, Hooker

When
July 13, 3:30 PM MST
Where
Hooker County, 2 mi W of Mullen
Measured
1 in hail
Reported by
Public
Coordinates
42.050, -101.069

Hail, Lincoln

When
July 13, 4:30 PM CST
Where
Lincoln County, 14 mi NNW of North Platte
Measured
1.25 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.337, -100.883

The supercell thunderstorm dropped large hail that damaged a few roofs and vehicles along Highway 97.

Hail, McPherson

When
July 13, 4:30 PM CST
Where
McPherson County, 10 mi NE of Tryon
Measured
1 in hail
Reported by
Public
Coordinates
41.652, -100.833

Hail, Hooker

When
July 13, 3:45 PM MST to 3:46 PM MST
Where
Hooker County, 12 mi S of Mullen to 15 mi S of Mullen
Measured
3 in hail
Property damage
$35,000
Reported by
Trained Spotter
Coordinates
41.876, -101.030

A supercell storm dropped very large hail as it moved south along Highway 97 through the Dismal River area. The hail damaged roofs and vehicles.

Hail, Thomas

When
July 13, 5:00 PM CST
Where
Thomas County, 5 mi NNE of Thedford
Measured
1 in hail
Reported by
Public
Coordinates
42.047, -100.543

Hail, Hooker

When
July 13, 4:10 PM MST
Where
Hooker County, 20 mi S of Mullen
Measured
1.75 in hail
Property damage
$15,000
Reported by
Public
Coordinates
41.761, -101.030

The large hail damaged a few roofs and vehicles.

Hail, Lincoln

When
July 13, 5:18 PM CST
Where
Lincoln County, 4 mi NE of Hershey
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$15,000
Reported by
Trained Spotter
Coordinates
41.211, -100.946

The large hail damaged a few roofs and vehicles. The storm also destroyed some corn crops.

Hail, Lincoln

When
July 13, 5:20 PM CST
Where
Lincoln County, North Platte
Measured
1 in hail
Reported by
NWS Employee
Coordinates
41.150, -100.780

Hail, Lincoln

When
July 13, 5:20 PM CST to 5:40 PM CST
Where
Lincoln County, Hershey to 5 mi SSE of Hershey
Measured
1.75 in hail
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
41.170, -101.000

The large hail damaged numerous roofs and vehicles.

Hail, Lincoln

When
July 13, 5:22 PM CST to 5:30 PM CST
Where
Lincoln County, 10 mi NW of North Platte to 4 mi W of North Platte
Measured
2.75 in hail
Property damage
$150,000
Crop damage
$100,000
Reported by
Public
Coordinates
41.252, -100.916

An intense supercell storm produced very large hail as it moved south across Lincoln County. The ping pong ball to baseball size hail destroyed numerous roofs and totaled vehicles.

Hail, Lincoln

When
July 13, 5:24 PM CST
Where
Lincoln County, 2 mi S of North Platte
Measured
1.25 in hail
Property damage
$30,000
Crop damage
$15,000
Reported by
NWS Employee
Coordinates
41.121, -100.780

Hail, Lincoln

When
July 13, 6:18 PM CST
Where
Lincoln County, 7 mi S of Sutherland
Measured
1.75 in hail
Property damage
$10,000
Crop damage
$15,000
Reported by
COOP Observer
Coordinates
41.069, -101.130

Tornado, Lincoln

When
July 13, 6:18 PM CST
Where
Lincoln County, 7 mi S of Sutherland
Rating
EF0
Path length
0.1 mi
Path width
20 yd
Reported by
Trained Spotter
Coordinates
41.069, -101.130

A trained spotter reported a brief tornado touchdown over open rangeland.

Hail, Lincoln

When
July 13, 6:20 PM CST to 7:05 PM CST
Where
Lincoln County, 4 mi NNE of Sutherland to Wallace
Measured
2.75 in hail
Property damage
$550,000
Crop damage
$80,000
Reported by
Law Enforcement
Coordinates
41.224, -101.101

An intense supercell storm produced very large hail and strong winds as it moved south from north of Sutherland to Wallace. The quarter to baseball size hail severely damaged roofs, broke numerous windows, shredded corn crops, and totaled vehicles.

Hail, Hooker

When
July 13, 6:05 PM MST
Where
Hooker County, 15 mi SW of Mullen
Measured
1.75 in hail
Property damage
$30,000
Crop damage
$45,000
Reported by
Public
Coordinates
41.897, -101.236

Hail, Hayes

When
July 13, 8:05 PM CST
Where
Hayes County, Hamlet
Measured
1.75 in hail
Property damage
$40,000
Reported by
Public
Coordinates
40.380, -101.230

The large hail damaged roofs and vehicles.

Hail, McPherson

When
July 13, 8:10 PM CST
Where
McPherson County, 4 mi SSW of Tryon
Measured
0.88 in hail
Reported by
Public
Coordinates
41.497, -101.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyThe tornado archive for Nebraska, 2007Warnings in Nebraska, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 45629, 45649, 45631, 45632, 45633, 45634, 45636, 45637, 45638, 45640, 45641, 45651, 45642, 45643, 45650, 45661, 45652, 45656, 45659, 45660.